is any disorder in which there is an abnormally low amount(below 100,000
cells/mm3) of platelets. Platelets are parts of the blood
that help blood to clot.
When a drugs causes
reduction in platelet count, it is called drug-induced thrombocytopenia.
Types of Drug-Induced Thrombocytopenia:
Drug-induced immune thrombocytopenia.
Drug-induced nonimmune thrombocytopenia.
production of antibodies
and destroys the platelets, due to immunological reaction leading to drug-induced
immune thrombocytopenia. Heparin causes drug-induced immune thrombocytopenia in
most of the cases.
drug binds covalently to certain platelet Glyco Proteins (GPs). Antibodies are
generated that bind to these drug-bound GP epitopes. After the binding of
antibodies to the platelet surface, lysis occurs through complement activation
or through clearance from the circulation by macrophages. Hapten-mediated
immune thrombocytopenia usually occurs at least 7 days after the initiation of
the drug, although it can occur much sooner if the exposure is actually a
reexposure to a previously administered drug.
in the blood that recognize an epitope on the platelet GP.( Quinine,
anticonvulsants, vancomycin and nonsteroidal anti-inflammatory)
type of heparin-induced thrombocytopenia (HIT) type II is by formation of
More common, mild, reversible, non-immune-mediated reaction that usually occurs within the first
2 days of therapy, often asymptomatic.
HIT type II:
Less common but
more severe and more complicated. The platelet count generally begins to
decline 5 to 10 days after the start of heparin therapy. Patients undergone a recent surgery , patients receiving heparin
for thrombosis prophylaxis, cardiac surgery, orthopedic surgery are at high
Diagnosis of HIT:
and supported by laboratory testing. Several types of assays are available
platelet activation assays, platelet aggregation studies and enzyme-linked immune
sorbent assay method.
Drug-induced non-immune thrombocytopenia:
direct toxicity or bone marrow suppression. Chemotherapy drugs
and antiepileptic drugs cause drug-induced non-immune thrombocytopenia.
you brush your teeth
spots on the skin (petechiae)
Stop the offending drug and treat symptomatically.
For people who have
life-threatening bleeding, treatments may include:
therapy (IVIG) Plasma
Kamakshi V. Rao.Drug-Induced Hematologic
Disorders: Pharmacotherapy: A Pathophysiologic Approach. Joseph T. DiPiro, etal
Department of Pharmacy Practice